Pennsylvania, 2002

Damaging Wind in Pennsylvania, April 28, 2002

April 28, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 28, 11:45 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 28, 11:45 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1245 PM EDT SUN APR 28 2002

WILL UPDATE AS NEEDED.

...DISC...

...SHORT TERM...

AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN
AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC
LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT.  AS WITH
MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF
LAKE ERIE.

STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE
IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON
...EARLY EVENING.

LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE.

...LONG TERM...

CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD.

...OTHER...

SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Apr 28, 1:33 PM EST, 3 hours 57 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...
CAMBRIA...BEDFORD AND SOMERSET.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

DANGELO
Special weather statement, Apr 28, 3:10 PM EST, 2 hours 20 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.

DANGELO/JUNG
Special weather statement, Apr 28, 3:16 PM EST, 2 hours 14 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.

DANGELO/JUNG
Special weather statement, Apr 28, 4:18 PM EST, 1 hour 12 minutes before
PAZ027-028-035-036-049>053-056>059-063>066-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT SUN APR 28 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR...YORK...FRANKLIN...LANCASTER...CUMBERLAND...LEBANON...
DAUPHIN...PERRY...JUNIATA...MIFFLIN...SNYDER...SCHUYLKILL...FULTON...
NORTHUMBERLAND...COLUMBIA...ADAMS AND UNION.

WARM...MOIST AIR IN PLACE OVER THE SUSQUEHANNA VALLEY WILL BE MET BY
A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING.
THUNDERSTORMS ARE MOVING INTO THE REGION...AND WILL PUSH THROUGH THE
SUSQUEHANNA VALLEY BY SUNSET.

THE STORMS THAT HAVE FORMED HAVE THE POTENTIAL TO CREATE DAMAGING
STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL
WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN
PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY. THE WATCH WILL BE
IN EFFECT UNTIL 10 PM EDT....WHILE THE THREAT OF SEVERE WEAHER IN
THE SUSQUEHANNA VALLEY SHOULD BE OVER BY 8 PM.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

DANGELO
Special weather statement, Apr 28, 4:30 PM EST, 1 hour before
PAZ004>006-010-011-282145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR
THE FOLLOWING COUNTIES...WARREN...MCKEAN...POTTER...ELK AND CAMERON.

THE STORMS HAVE MOVED EAST OF THESES COUNTIES. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLET FOR FURTHER UPDATES.

$
DIRIENZO
Special weather statement, Apr 28, 5:11 PM EST, 19 minutes before
PAZ012-017>019-024>026-033-034-037-041-042-045-046-282230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR
THE FOLLOWING
COUNTIES...TIOGA...LYCOMING...SULLIVAN...CLINTON...CENTRE...CLEARFIED
...BLAIR...HUNTINGDON...CAMBRIA...BEDFORD...SOMERSET AND SULLIVAN...

ALTHOUGH SOME STRONG TO SEVERE THUNDERSTORMS MAY STILL OCCUR THIS
EVENING...TORNADOS ARE NO LONGER LIKELY. THEREFORE...THE TORNADO
WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLET FOR FURTHER UPDATES.

$
SND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
April 28, 5:30 PM EST
Where
York County, Emigsville
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -76.733

Straight line thunderstorm winds downed dozens of trees in the Emigsville area of York County. Several out-buildings were knocked down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283923.